Lake Huron, 2025

Marine High Wind in Lake Huron, March 15, 2025

March 15, 2025 · NWS APX · 1 event in 1 county or zone

An unseasonably strong low pressure system developed as it crosses the Upper Midwest through the day on the 15th, resulting in an area of widespread strong winds crossing the Upper Great Lakes. This system also carried with it large amounts of smoke from wildfires and dust from recent dust storms over the central and southwestern US that had lofted significant amounts of dust into the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An unseasonably strong low pressure system developed as it crosses the Upper Midwest through the day on the 15th, resulting in an area of widespread strong winds crossing the Upper Great Lakes. This system also carried with it large amounts of smoke from wildfires and dust from recent dust storms over the central and southwestern US that had lofted significant amounts of dust into the atmosphere, resulting in an unusually hazy day for mid March with reduced visibility at the surface, as well as dirty rain -- raindrops that had formed around dust particles, fell, and once evaporated, left behind a layer of dust on surfaces. Temperatures again reached into the 60s and 70s across parts of the area ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 15, 2:52 PM EST, 13 minutes earlier. Its key messages:

  • Wintry mix will change over to accumulating snow late tonight into Sunday, favoring areas along and especially west of I-75. Breezy conditions will result in blowing snow.
  • Mild temperatures early next week.
  • Potential for widespread rain Wednesday, switching to wintry precipitation Wednesday night/ Thursday.
Area forecast discussion, Mar 15, 2:52 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
352 PM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Wintry mix will change over to accumulating snow late tonight
  into Sunday, favoring areas along and especially west of I-75.
  Breezy conditions will result in blowing snow.

- Mild temperatures early next week.

- Potential for widespread rain Wednesday, switching to wintry
  precipitation Wednesday night/ Thursday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 334 PM EDT Sat Mar 15 2025

Pattern Synopsis and Forecast:

Winds steadily decrease tonight as one low pressure system departs
to the northeast, however, secondary low pressure develops along the
baroclinic zone across eastern MI as secondary upper trough helps to
scoop it northward. Deformation zone on the northwest side of the
cyclone will set up a band of wintry mix changing to snow later
tonight into Sunday. Mid level support due to the trough swinging in
from the west will aid in precipitation development/enhancement.
Much colder airmass will move in from the west on Sunday behind this
low pressure system.

Primary Forecast Concerns:

Winds diminish this evening and into tonight in wake of the first
low pressure system. That being said, secondary low pressure will
form along the baroclinic zone to our south and move northeast,
aided by upper trough. This feature will track somewhere in the
vicinity of Saginaw Bay, resulting in the potential for a
strongly deformed band of precipitation on the back edge/NW
side. In addition, mid troughing in the 500-700 mb layer will
aid in upward vertical motion and with a deeply saturated column
(some of which is within the highly placed DGZ), snow will
break out/change over across the region, specifically northwest
lower MI into eastern upper as colder air rushes in from the
west. Best juxtaposition of cold air, lift, and precipitation
placement will be along and especially west of I-75 in northern
lower, and in the vicinity of I-75 in eastern upper. Prior to
the deeper cold air, warm nose will result in a possible brief
wintry mix of precipitation in areas. Tricky scenario here as
guidance continues to waffle a little on this potential with
the 12Z guidance suggesting the best potential is the
aforementioned area, but there's still a few pieces of guidance
that have that potential farther east. Regardless,
precipitation begins to wane Sunday afternoon. Went with a
winter weather advisory for areas I feel most likely to have the
combination of gusty winds (blowing snow is expected as well)
and accumulating snow based on the thermal/sounding profiles,
conceptual model, and recent guidance trends. Little glaze of
ice will be possible prior to the changeover as well. Pitfalls
will be if the system shifts a little to the east and band of
snow follows, or if the thermal profiles are just a little too
warm/snow ratios too low and the snowfall does not accumulate as
much as anticipated. That being said, current advisory consists
of a light glaze of ice, snowfall of 3 to 6 inches, and winds
gusting up to 35 mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 334 PM EDT Sat Mar 15 2025

Upper-level troughing will swing across the Northwoods at the
beginning of the period, continuing light snowfall chances
potentially into early Sunday night. Temperatures will drop into the
teens and then rebound into the 40s for Monday as surface high
pressure builds from the southwest. By Monday evening/night, a wave
looks to pass to our north, triggering light rain/snow mix across
the tip of the Mitt and eastern Upper. Little to no snow
accumulation is expected. Aforementioned surface high pressure will
promote quiet weather through Tuesday before the next weather maker
makes its way to the region. Guidance shows a low pressure tracking
from the Plains to the Great Lakes region by mid-week. A decent
swath of moisture looks to be associated with this system, with the
bulk of it looking to focus across the U.P. with the latest
guidance. However, with this being so far out, this is subject to
change, especially with guidance already struggling to pin point the
exact track of the aforementioned feature. For now, widespread rain
looks to spread across the Northwoods Tuesday night/ Wednesday with
colder air wrapping around providing a possible turn over to snow
Wednesday night/ Thursday. With tightening pressure gradients,
condtions look to turn windy as well... More on this to come, so
stay tuned.

Highs in the upper 30s to mid 40s Monday then mainly 50s Tuesday and
Wednesday. Temperatures Thursday will largely depend on the track of
the aforementioned low pressure, but will likely be considerably
lower with a shot of arctic air upstream.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 134 PM EDT Sat Mar 15 2025

Strong winds will continue through this afternoon, with 20-30G35-
45KTs on average. Will likely be some pockets of lowering VIS
(perhaps MVFR in spots) across the region through this early
afternoon due to HZ, as seen in satellite imagery and obs near the
Lake Michigan shoreline. Winds wane with time this evening, then a
round of rain/wintry mix will transition to snow on Sunday from west
to east as winds shift to the northwest. Mainly VFR with brief
stints of OVC030 through the day today, VFR much of tonight, with
lowering CIGs down to MVFR/IFR between 12-18Z Sunday as
precipitation moves in.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EDT this evening for MIZ016>018-
     021>024-027>030-032>036-041-042-086>088-095>099.
     Winter Weather Advisory from 5 AM to 5 PM EDT Sunday for
     MIZ016-017-020>022-025>027-087-088-096-097-099.
     High Wind Warning until 8 PM EDT this evening for MIZ020-025-
     026-031.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ346.
     Gale Warning until 8 PM EDT this evening for LHZ347>349.
     Gale Warning until 8 PM EDT this evening for LMZ323-344>346.
     Small Craft Advisory until 11 PM EDT this evening for LSZ322.
     Gale Warning until 8 PM EDT this evening for LSZ321.

&&

SHORT TERM...JLD
LONG TERM...NSC
AVIATION...MSB/JLD
Hazardous weather outlook, Mar 15, 2:57 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
357 PM EDT Sat Mar 15 2025

MIZ016>018-020>036-041-042-086>088-095>099-162000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
357 PM EDT Sat Mar 15 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Windy to very windy conditions are through the rest of today.
Please see the latest Wind Advisories and High Wind Warnings for
additional details.

Wintry mix changes over to accumulating snow late. See latest
winter weather advisory for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow will continue into Sunday along with gusty winds.
See latest winter weather advisory for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-162000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
357 PM EDT Sat Mar 15 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force wind gusts are expected through this evening on
several of our nearshore waters. Please see the latest Gale
Warnings for additional details.

A few thunderstorms are possible today into this evening. Severe
storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional gale force wind gusts will be possible across the
nearshore waters of Lake Huron on Sunday.

SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine high wind. Local standard time, as filed.

Marine High Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
March 15, 3:05 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.19 mi NE of Cheboygan
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.660, -84.460

Measured gust to 69mph at NWS wind equipment at Cheboygan Marina, CYGM4.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272596.